Hail, Llano
- When
- May 16, 6:20 PM CST
- Where
- Llano County, 0.91 mi SW of Llano
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.740, -98.680
A thunderstorm produced quarter size hail in Llano.
Thunderstorms developed along a cold front as it moved through South-Central Texas. The front moved into a warm, moist airmass with steep mid-level lapse rates.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Thunderstorms developed along a cold front as it moved through South-Central Texas. The front moved into a warm, moist airmass with steep mid-level lapse rates. Some of the storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 16, 5:00 PM CST, 1 hour 20 minutes earlier.
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
600 PM CDT Fri May 16 2025
...New AVIATION...
.UPDATE...
Issued at 507 PM CDT Fri May 16 2025
A Severe Thunderstorm Watch has been issued across Burnet, Llano,
Williamson counties until midnight tonight. Isolated thunderstorms
has developed and remain possible across these areas. Large to very
large hail is the main hazard followed by strong damaging winds. The
heat advisory remains in effect until 7 pm CDT as well for regions
generally along and east of the I-35 corridor where heat indices
currently are running in the 104 to 111 degree range.
&&
.SHORT TERM...
(Tonight through Saturday night)
Issued at 236 PM CDT Fri May 16 2025
Key Messages:
- Heat Advisory remains in effect through early evening for portions
of South Central Texas.
- The heat continues on Saturday with elevated heat index values over
portions of South Central Texas.
- Low chances for isolated strong to severe thunderstorms this
afternoon/early evening and Saturday afternoon/evening.
The hot weather conditions continue across South Central Texas with
highs in the upper 80s across the Hill Country and lower to mid 90s
elsewhere as of 2 PM CDT. Heat indexes are ranging from mid to upper
90s with a few locations at 100-103 across the Hill Country and from
100 to 107 range over the coastal plains and the southern part of the
Rio Grande. Expect these values to increase as we hit the heating
peak time frame sometime between 4 and 6 PM CDT. With that said, heat
index values are likely to reach the 106 to 111 range over areas
included in the Heat Advisory. Other than the heat, we have a slight
chance for an isolated or two strong to severe storms to develop
across the Llano, Burnet, and Williamson Counties late this afternoon
ahead of the dryline (warm and moist sector). If they do develop,
they could produce large hail and damaging wind gusts.
As the evening progresses, increased moisture in the form of clouds
spreads across the local area with overnight lows in the lower to
upper 70s. Patchy fog is expected to develop across the coastal
plains as early as midnight and then pushes to the northwest toward
the I-35 corridor.
Saturday starts warm with mostly cloudy to cloudy skies, however, by
noon time, partly cloudy skies should dominate most locations of
South Central Texas. By noon time, temperatures should be in the mid
to upper 80s to lower 90s. Another hot day is in store with maximum
highs expected to reach the mid to upper 90s across most areas and
from 100 to 105 along the Rio Grande. With dewpoint temperatures in
the mid to upper 60s to lower 70s along and east of the I-35
corridor and the southern part of the Rio Grande, can't rule out
heat index values ranging from 106 to 108 across the coastal plains
and up to 111 across portions of the southern portion of the Rio
Grande. We are holding off on issuing a Heat Advisory for Saturday
at this time. Future weather forecast packages may include a Heat
Advisory using latest model guidance. Just continue to exercise heat
safety measures.
Saturday could look different across the Rio Grande, southern
Edwards Plateau, and the Hill Country as strong to severe
thunderstorms develop ahead of the dryline and couple of upper level
pulses of energy arriving in the afternoon and early evening. These
storms could produce large hail and damaging wind gusts. The
activity likely lingers through the middle evening period. Between
the rain and cool pool of these storms, overnight lows across the
southern Edwards Plateau and Hill Country are forecasted to drop
to the upper 60s with the rest of the local area in the 70s.
&&
.LONG TERM...
(Sunday through Friday)
Issued at 236 PM CDT Fri May 16 2025
Key Messages:
- Well above normal temperatures continue Sunday through Tuesday with
risk of heat-related impacts
- Low chances (10-20%) for showers and storms late Monday afternoon
and evening and on Tuesday
- Temperatures closer to normal Wednesday and Thursday
Dry conditions are forecast Sunday and Sunday night for most areas,
with the exception of a low (10-20%) chance of isolated late
afternoon and evening storms along the dry line across the northwest
Hill Country and southern Edwards Plateau. The dry line advances
farther east on Monday afternoon, tapping into better moisture,
producing low chances (10-20%) of isolated showers and thunderstorms
across the Hill Country and northern I-35 corridor. The dry line
retreats back west late Monday night, then a shortwave moving
through the southern Plains sends the dry line back east into the
Hill Country and I-35 corridor Tuesday, with a cold front overtaking
it Tuesday night. Low confidence in timing and chances of convection
with these features, and we are currently sticking close to the NBM
20% chances of showers and storms along and east of I-35/I-37
Tuesday.
Above average temperatures continue Sunday and through Tuesday, with
elevated heat indices east of the dry line. There is lower
confidence in the strength of the front and temperatures behind it
Wednesday and Thursday, but we have trended high temperatures cooler
than the NBM. This puts high temperatures close to, or slightly
above, normals for this time of year.
&&
.AVIATION...
(00Z TAFS)
Issued at 551 PM CDT Fri May 16 2025
This evening's convection over the Hill Country stretching from near
Mason to the Killeen area should remain to the north of our area
terminal sites. As a result, expect for continued VFR flight
conditions through the first half of the night before low clouds with
MVFR then IFR ceilings develop at the I-35 terminals (KAUS, KSAT,
and KSSF) after midnight into Saturday morning. A slight reduction in
visibility is possible at KAUS as well. KDRT should remain VFR
through the night but a few low clouds could arrive at or just after
sunrise Saturday. Ceilings should improve to VFR levels into Friday
afternoon. Isolated to widely scattered storm will again try to
develop late Saturday afternoon and evening. However, confidence at
this time remains too low to insert into this TAF package. Winds will
remain of light to moderate breezes out of the south-southeast over
the I-35 terminals and east-southeast to variable at KDRT.
&&
.CLIMATE...
Issued at 236 PM CDT Fri May 16 2025
RECORD MAX TEMPERATURES TUESDAY THROUGH MONDAY
(* TIED RECORD WITH MOST RECENT OCCURRENCE SHOWN)
FRI SAT SUN MON
05/16 05/17 05/18 05/19
----------------------------------------------
AUS 97/2018* 97/2018 97/2022 97/2006
ATT 99/2022* 99/2022 98/2022 98/2022*
SAT 97/2022* 100/2022 101/2022 101/1989
DRT 107/2013 105/2013 107/2024 108/2020
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 76 95 74 98 / 10 20 20 10
Austin Bergstrom Intl Airport 76 96 74 97 / 10 20 10 0
New Braunfels Muni Airport 75 97 74 98 / 10 10 10 0
Burnet Muni Airport 74 94 72 95 / 30 30 30 10
Del Rio Intl Airport 80 100 79 103 / 10 30 20 10
Georgetown Muni Airport 75 95 72 96 / 20 30 30 10
Hondo Muni Airport 74 98 73 99 / 10 10 20 0
San Marcos Muni Airport 75 97 73 98 / 10 10 10 0
La Grange - Fayette Regional 77 93 75 95 / 0 10 0 0
San Antonio Intl Airport 77 98 76 98 / 10 10 10 0
Stinson Muni Airport 77 99 76 100 / 10 10 20 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for Atascosa-Bastrop-
Bexar-Caldwell-Comal-De Witt-Dimmit-Fayette-Frio-Gonzales-Guadalupe-
Hays-Karnes-Lavaca-Medina-Travis-Uvalde-Wilson-Zavala.
&&
Short-Term...Brady
Long-Term...76
Aviation...BradySpecial Weather Statement
National Weather Service Austin/San Antonio TX
454 PM CDT Fri May 16 2025
TXZ171-162245-
Llano TX-
454 PM CDT Fri May 16 2025
...A strong thunderstorm will impact portions of central Llano County
through 545 PM CDT...
At 453 PM CDT, Doppler radar was tracking a strong thunderstorm over
Loyal Valley, or 15 miles southeast of Mason, moving northeast at 15
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Llano, Buchanan Lake Village, Castell, Baby Head, Prairie Mountain,
Lone Grove, Stolz, Bluffton, and Tow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3088 9846 3087 9843 3073 9843 3052 9896
3075 9896 3092 9865 3092 9845
TIME...MOT...LOC 2153Z 242DEG 14KT 3061 9903
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CPPreliminary Local Storm Report
National Weather Service Austin/San Antonio TX
611 PM CDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM Hail 7 ESE Llano 30.71N 98.57W
05/16/2025 M0.70 Inch Llano TX Cocorahs
&&
MBSpecial Weather Statement
National Weather Service Austin/San Antonio TX
618 PM CDT Fri May 16 2025
TXZ171-172-170000-
Llano TX-Burnet TX-
618 PM CDT Fri May 16 2025
...A strong thunderstorm will impact portions of northeastern Llano
and northwestern Burnet Counties through 700 PM CDT...
At 618 PM CDT, Doppler radar was tracking a strong thunderstorm over
Baby Head, or 11 miles north of Llano, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Buchanan Lake Village, Lake Victor, Baby Head, and Tow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Texas.
&&
LAT...LON 3089 9818 3083 9874 3092 9875 3092 9842
3094 9841 3095 9845 3097 9845 3098 9844
3101 9846 3102 9845 3103 9823
TIME...MOT...LOC 2318Z 263DEG 29KT 3091 9866
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CPSpecial Weather Statement
National Weather Service Austin/San Antonio TX
632 PM CDT Fri May 16 2025
TXZ171-172-170015-
Llano TX-Burnet TX-
632 PM CDT Fri May 16 2025
...A strong thunderstorm will impact portions of central Llano and
west central Burnet Counties through 715 PM CDT...
At 631 PM CDT, Doppler radar was tracking a strong thunderstorm near
Llano, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kingsland, Llano, Buchanan Dam, Gainesville, Buchanan Lake Village,
Highland Haven, Inks Lake State Park, Lone Grove, Bluffton, Stolz,
Longhorn Cavern State Park, Oxford, and Tow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Texas.
&&
LAT...LON 3096 9840 3063 9829 3057 9874 3074 9882
3092 9847 3092 9845 3093 9844 3092 9842
3094 9841 3095 9842
TIME...MOT...LOC 2331Z 248DEG 23KT 3069 9871
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CPSpecial Weather Statement
National Weather Service Austin/San Antonio TX
706 PM CDT Fri May 16 2025
TXZ171-172-170100-
Llano TX-Burnet TX-
706 PM CDT Fri May 16 2025
...Strong thunderstorms will impact portions of Llano and Burnet
Counties through 800 PM CDT...
At 706 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bluffton to near Stolz to near Oxford to
Prairie Mountain. Movement was northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Burnet, Marble Falls, Kingsland, Llano, Bertram, Buchanan Dam,
Gainesville, Granite Shoals, Horseshoe Bay, Meadowlakes, Buchanan
Lake Village, Highland Haven, Inks Lake State Park, Watson, Bluffton,
Lake Victor, Baby Head, Stolz, Joppa, and Oxford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Texas.
&&
LAT...LON 3099 9788 3052 9811 3051 9895 3092 9867
3092 9842 3094 9841 3096 9845 3098 9844
3101 9846 3103 9844 3103 9791
TIME...MOT...LOC 0006Z 244DEG 28KT 3084 9847 3075 9859 3065 9874 3055
9889
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CPThe Ft Hood radar (KGRK), 124 km away, was scanning. The volume nearest the first event began at 00:21 UTC.
28 hail, 1 thunderstorm wind. Local standard time, as filed.
A thunderstorm produced quarter size hail in Llano.
A thunderstorm produced nickel to quarter size hail southeast of Llano.
A thunderstorm produced penny size hail in Kingsland.
A thunderstorm produced golf ball size hail between Burnet and Marble Falls on Hwy 281.
A thunderstorm produced quarter size hail in Burnet.
A thunderstorm produced wind gusts measured at 57 kts by the ASOS at Burnet Municipal Airport - Kate Craddock Field.
A thunderstorm produced quarter size hail southwest of Bertram.
A thunderstorm produced quarter size hail west of Liberty Hill.
A thunderstorm produced half dollar size hail in Liberty Hill.
A thunderstorm produced half dollar size hail south of Liberty Hill.
A thunderstorm produced penny size hail between Liberty Hill and Leander.
A thunderstorm produced pea to golf ball size hail in Leander. The hail dented some cars and shredded leaves.
A thunderstorm produced quarter size hail in Bertram.
A thunderstorm produced two inch diameter hail in the Carneros Ranch neighborhood in Leander.
A thunderstorm produced golf ball size hail in the North Creek Ranch neighborhood in Leander.
A thunderstorm produced baseball size hail in Leander.
A thunderstorm produced three inch diameter hail in Leander.
A thunderstorm produced chicken egg to tennis ball size hail in Leander.
A thunderstorm produced baseball size hail in the Deerbrooke neighborhood in Leander.
A thunderstorm produced ping pong ball size hail in Leander.
A thunderstorm produced ping pong ball size hail near Jim Plain Elementary School in Leander.
A thunderstorm produced quarter size hail in Leander.
A thunderstorm produced quarter size hail between Liberty Hill and Leander.
A thunderstorm produced half dollar size hail between Liberty Hill and Leander.
A thunderstorm produced ping pong ball size hail southwest of Liberty Hill.
A thunderstorm produced nickel size hail in Leander.
A thunderstorm produced golf ball size hail south of Liberty Hill.
A thunderstorm produced ping pong ball size hail between Liberty Hill and Leander.
A thunderstorm produced hail up to quarter size on the east side of Leander.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1264366, 1264369, 1264370, 1264371, 1264372, 1264373, 1264374, 1264375, 1264376, 1264381, 1264382, 1264384, 1264385, 1264386, 1264388, 1264389, 1264390, 1264391, 1264392, 1264393, 1264394, 1264395, 1264396, 1264397, 1264399, 1264400, 1264402, 1264403, 1264404.